Alert archive / Alabama / Frost Advisories in 2017

Frost Advisory 3, NWS Birmingham, AL

October 29, 201739 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Oct 29, 2017, 3:07 AM CDT for 39 counties in Alabama. It took effect at Oct 30, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 3:07 AM CDT (08:07 UTC)
In effect from
Oct 30, 2017, 1:00 AM CDT
Expired
Oct 30, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS74 KBMX 290807
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
307 AM CDT Sun Oct 29 2017

...Coldest airmass of the fall season arrives in Alabama...

ALZ011>015-017>050-292000-
/O.NEW.KBMX.FR.Y.0003.171030T0600Z-171030T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
307 AM CDT Sun Oct 29 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT MONDAY...

The National Weather Service in Birmingham has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Monday. 

* TEMPERATURE...Temperatures will fall into the mid 30s in the
  advisory area tonight. Clear skies and calm winds will create 
  favorable conditions for the formation of frost.

* IMPACTS...Frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.


&&

$$
1 follow-up statement
802 
WWUS74 KBMX 291948
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
248 PM CDT Sun Oct 29 2017

...Coldest airmass of the fall season arrives in Alabama...

ALZ011>015-017>050-301300-
/O.CON.KBMX.FR.Y.0003.171030T0600Z-171030T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
248 PM CDT Sun Oct 29 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
MONDAY...

* TEMPERATURE...Temperatures will fall into the mid 30s in the 
  advisory area tonight. Clear skies and calm winds will create 
  favorable conditions for the formation of frost. 

* IMPACTS...Frost could damage sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Oct 29, 12:08 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 29, 12:08 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1208 AM CDT Sun Oct 29 2017

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Through Tonight.

The cold front has now pushed east of Auburn and Troy, with rain
behind the front along and east of a line from Roanoke to eastern
portions of the Montgomery metro. This activity will continue to
move eastward this afternoon and early evening. Given steep lapse
rates aloft, isolated thunder cannot be ruled out, but severe
storms are not expected.

Temperatures have rebounded across the west as skies cleared
behind the front, and expect low to mid 50s for that area through
the rest of the afternoon. For those in the far southeast, expect
a quick drop in temperature by 10-15 degrees as the front and
rain arrive.

For tonight, overnight temperatures will be in the mid to upper
30s areawide. As the upper level trough swings through, expect
cloud cover to increase especially across the northeast. This
combined with boundary layer winds at 7-10 kts will prevent ideal
radiational cooling conditions. However, strong cold advection
will allow temperatures to fall into the 33-36F degree range
across the west, where winds will be slightly weaker and cloud
cover less. These area will have the best chance for areas of
frost to develop, and have issued a Frost Advisory for late
tonight through sunrise Sunday.

14

.LONG TERM...
Sunday through Saturday.

Cold advection will continue on Sunday with the passage of a
strong upper-level trough. Afternoon temperatures should only
reach the low 50s in the Northeast with mid to upper 50s farther
south. A surface ridge axis should lead to light winds and strong
radiational cooling Sunday night. Frost is likely for most of the
area with temperatures in the 34-36F range. The usual cold spots
in the northeast quadrant of the CWA could drop into the 30-32F
range for a few hours around daybreak, and a freeze watch may
become necessary.

Monday should feature temperatures quite a bit warmer as height
rises occur along with a northwest flow becoming westerly at
500mb. This transition to west-southwest flow aloft will continue
into Tuesday and the rest of the week, leading to an increase in
temperatures and moisture content. Rain chances will also increase
for Wednesday through Saturday especially across the North and
West as a series of shortwave troughs pass through. Timing and
strength of individual impulses remains unclear.

87/Grantham

&&

.AVIATION...
06Z TAF Discussion.

Wrap around cloudiness are swinging across the northern half of
Alabama at this hour and will continue to do so for the several
hours as evident on satellite. Latest observations and guidance
show cigs from 4-5 KFT. Latest guidance indicates that MVFR cigs
may stay north of TAFs. Tight gradients will call for some gusty
winds during the day on Sunday with skies clearing. Winds should
taper off after sunset.

08

&&

.FIRE WEATHER...

Dry air will spread into the area behind an exiting cold front
this evening, with dry conditions continuing through at least
Tuesday. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     52  31  65  40  68 /   0   0   0   0   0
Anniston    52  32  65  41  70 /   0   0   0   0   0
Birmingham  54  36  66  45  70 /   0   0   0   0   0
Tuscaloosa  56  35  69  44  72 /   0   0   0   0   0
Calera      54  36  66  43  71 /   0   0   0   0   0
Auburn      54  35  64  43  71 /   0   0   0   0   0
Montgomery  57  36  69  44  74 /   0   0   0   0   0
Troy        56  33  67  42  73 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory until 8 AM CDT this morning for the following
counties: Fayette...Greene...Lamar...Marion...Pickens...Sumter...
Tuscaloosa...Walker...Winston.

&&

14/87/08
Hazardous weather outlook, Oct 28, 4:32 AM CDT, 22 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
432 AM CDT Sat Oct 28 2017

ALZ011>015-017>050-291245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
432 AM CDT Sat Oct 28 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold airmass will move into the region this weekend. Temperatures
could drop to 30-32 degrees late Sunday night into Monday morning in
localized spots across the northeast part of the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Frost Advisories in Alabama, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.